Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Have rashes on trunk, neck and legs. Turns dark black at center. No itching. What could these be?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
My husband had a "rash" that started about 2 weeks ago. No new changes in foods/detergents/exposures. Has had intentional weight loss of about 25lb in last few months. Rash on trunk and legs, up to neck.. little bumps in some areas, but much larger circular dark red areas that turn to a dark black center. No prior history of anything like this. They aren't scaly. Went to GP, and he is not certain what is. It is not itchy. There have been more of these dark red circular areas with black centers popping up. Referral to dermatologist.. may take months to get appt. in this area. Any ideas what we might be looking at?
Posted Mon, 22 Jul 2013 in Skin Rash
Answered by Dr. Kalpana Pathak 59 minutes later
Thanks for writing to us.
From the images attached and description provided, I could think of two possibilities
Erythema multiforme( EM)
Fixed drug eruption(FDE)
EM occurs as small red bumps which enlarge to form central dark areas surrounded by a pale area which is finally limited by a red border. It is usually caused due to any viral infection or drug intake. Sometimes there is a preceding history of sore throat or flu like symptoms. These might involve mucosa like eye, genital area or oral cavity.

Fixed drug eruption occurs due to intake of any particular drug and is characterised by a red lesion with purplish centre.

Treatment in both the cases is application of steroid cream and a course of oral steroids.
I would advise that you XXXXXXX your dermatologist as early as possible to get the diagnosis confirmed and start the treatment.

In the meanwhile, you may apply steroid cream and calamine lotion to soothe the skin.

I would like to know, if there was history if any infection or drug intake prior to appearance of lesions.

Hope that answered your query.
Take care
Above answer was peer-reviewed by
Follow-up: Have rashes on trunk, neck and legs. Turns dark black at center. No itching. What could these be? 7 hours later
Hello and thank you for your reply. He hasn't started any new medications in the last couple years. His current med list includes Lovaza, lisinopril, atorvastatin (Lipitor), pantoprazole (Protonix), levocetirizine (Xyzal), Trilipix, a mulitivitamin, CoQ-10, and b-complex. Since he was already on the levocetirizine for allergies, he did try doubling up on that for a few days as if they were hives, but it didn't seem to improve. His physician did give him a rx for triamcinolone cream and has him washing in the shower with selenium sulfide shampoo. He has no hx of drug allergies, but does of course have seasonal. There was no recent cold or viral infxn. He thinks there haven't been any more popping up since application of the steroid cream, however.. I don't think they look an better so far (it's been 4 days since initial application).
Answered by Dr. Kalpana Pathak 23 hours later
Thanks for writing back and accept my apologies for delayed response.
Firstly as these lesions are not allergic so doubling the dose of cetirizine would not help.
Erythema multiforme can occur without any obvious known preceding cause ie can be idiopathic.

EM or FDE both may require time to resolve with steroid creams. At least a two week time is required.
Selenium sulphide shampoo would not help in resolution of lesions and can be discontinued.

A dermatologist's visit is required for clinical examination of the lesion. A biopsy may be required to confirm the lesion. As there has been no preceding cause, one can also think of EM like pityriasis rosea lesions in your husband's case. These are self resolving lesions and need only calamine and steroid cream application. So as far as my clinical experience goes I would have thought of a skin biopsy with EM, FDE and EM like pityriasis rosea lesions as differentials.
Kindly get an appointment with your dermatologist and in the interim continue with steroid cream.

Hope that helped you. Should there be a further query, please write back. Once you visit your dermatologist, do let me know what was his opinion.
Above answer was peer-reviewed by
Follow-up: Have rashes on trunk, neck and legs. Turns dark black at center. No itching. What could these be? 14 hours later
Thank you will do. Still waiting for a call back on the appt. Waits can be 6 months in this area. We sincerely appreciate your time.

Answered by Dr. Kalpana Pathak 17 hours later
If there is a delay in getting an appointment, continue with prescribed steroid cream and calamine lotion. However keep a check on development of new lesions. If the lesion do not seem to fade away in a week or two or if there is involvement of mucosa( eye, oral cavity, genitals) or if the lesions keep on increasing in number then in that case do insist for an urgent appointment.
Hope that helped.
Wishing your husband a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor